Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Opioid analgesics

Opioid use linked to risk of hip fracture in patients with Alzheimer's disease

Research has shown that use of strong and moderate opioids, but not weak opioids, is associated with an increased risk of falls in older people.

Use of moderate and strong opioids is associated with an increased risk of hip fractures in people with Alzheimer’s disease, according to a study published in PAIN[1] (online, 12 October 2018).

The researchers set out to investigate whether incident opioid use is associated with an increased risk of hip fractures among people with Alzheimer’s disease who are not in hospital, and assess the association in terms of duration of use and opioid strength.

To do this, they carried out a matched cohort study of 23,100 people living in the community who were diagnosed with Alzheimer’s disease between 2010 and 2011 and compared incident opioid user with opioid non-users.

Those taking opioids were found to have twice the risk of hip fracture compared to non-users (inverse probability of treatment [IPT]-weighted hazard ratio [HR]: 1.96; 95% confidence interval [CI]: 1.27–3.02). The risk was elevated during the first two months of use but attenuated after that.

Furthermore, their results suggested an increase in the risk of hip fracture with increasing opioid strength. Weak opioids, such as codeine and tramadol, were not associated with increased risk (IPT-weighted HR: 1.75; 95% CI: 0.91-3.35); however, moderate opioids, such as buprenorphine, were associated with a two-fold risk (IPT-weighted HR 2.10; 95% CI: 1.41-3.13) and strong opioids, such as fentanyl, were associated with an almost three-fold risk (IPT-weighted HR 2.89; 95% CI: 1.32-6.32).

The researchers said that there may be several underlying mechanisms explaining the association between opioid use and increased risk of hip fracture. Central nervous system (CNS) effects such as dizziness and sedation are common adverse effects of opioid therapy, especially during the initiation phase, and these CNS effects may result in an increased risk of fall-related fractures.

The use of opioids is also often associated with polypharmacy, they said, which represents an additional risk of drug-induced confusion and falls.

Further research is needed to find out whether the risk of injurious falls is avoidable by slow titration of opioid doses in the beginning of treatment, they concluded.

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2018.20205811

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

RPS publications

Pharmaceutical Press is the publishing division of the Royal Pharmaceutical Society, and is a leading provider of authoritative pharmaceutical information used throughout the world.

Visit rpharms.com

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.